Daily Express

Is it possible for cataracts to come back after surgery?

GETTING TO THE HEART OF MEDICAL MATTERS

- Dr Rosemary Leonard ● If you have a health question for Dr Leonard, email her in confidence at yourhealth@express.co.uk. She regrets she cannot enter into personal correspond­ence or reply to everyone

Q I had cataract surgery on both my eyes a couple of years ago, much improving my sight. Recently, though, I’ve noticed the vision in my right eye has become a bit cloudier again as if another cataract is forming. Is this possible?

A Cataracts are cloudy areas in the lens of the eye and surgery to treat them involves removing the lens from its capsule and replacing it with a new one.

The capsule supports the new lens and is normally very thin, like clingfilm. Occasional­ly cells that remain after surgery on the back of the capsule grow back afterwards, causing it to thicken and become slightly opaque. As a result, your vision can become blurred and cloudy again.

This is a condition known as posterior capsule thickening, or opacificat­ion, and it can occur in one or both eyes, usually within two to five years of cataract surgery. It is more likely to occur in younger people (under 60), and those with diabetes or who are very short sighted, but it can occur in anyone.

The good news is that it can be treated successful­ly, using a laser to make a small hole in the centre of the capsule which restores vision to how it was after the cataract operation. This takes about 15 minutes, doesn’t hurt and can be done as an outpatient procedure.

See your optician, who can examine your eye, and confirm if you have capsule thickening. They will then write a letter for you GP to send on to the eye clinic at your hospital.

Q I’m 62 and have had pains in several of my joints, so I went to see my GP, who arranged blood tests. I looked at the results on the NHS app and was a bit shocked to see something called rheumatoid factor was raised. I’m waiting for a follow-up appointmen­t with my doctor, but does this mean I’ve got rheumatoid arthritis?

A In rheumatoid arthritis the immune system attacks the tissue lining the joints, causing inflammati­on, which in turn leads to pain and stiffness.

The joints most commonly affected are the small joints in the hands and feet, though the elbows, shoulders and knees may become inflamed too, as well as the neck and jaw. However, the lower back is not affected.

Many also feel tired and, when it first starts, have sweating and a poor appetite, which can lead to weight loss.

Rheumatoid factor is an antibody protein made by the immune system that can attack healthy tissue in the body. High levels of rheumatoid factor are associated with several auto-immune disease, especially rheumatoid arthritis, but around one in 20 healthy people with no joint problems can have a raised level, as many smokers, though it’s not known why, and some people with rheumatoid arthritis have low levels.

Despite your raised level, this does not automatica­lly mean you have rheumatoid arthritis. A better test is checking the level of anti-CCP antibodies, which also attack healthy tissue. Those with a high level of this are very likely to develop rheumatoid arthritis, but again there are some with rheumatoid arthritis who have normal levels.

No blood test can definitely prove or rule out a diagnosis of rheumatoid arthritis, but a combinatio­n of several tests, including an erythrocyt­e sedimentat­ion rate (ESR) and c-reactive protein test (CRP) – blood tests which can indicate levels of inflammati­on in the body – can be used to see whether or not you have it. So for now, try and stay positive while you wait for the call from your GP.

Q Although I go to the toilet almost every day I have to strain enormously and even then cannot excrete completely, resulting in another trip later. The only laxative that really works for me is senna tablets but I have read that you should not take them too regularly. I’m 80, but fit and eat a lot of fruit, vegetables and wholemeal bread and pasta. Do you have any advice please?

A Having to strain to go to the toilet and take laxative suggests you are constipate­d.

Unfortunat­ely the muscles in the bowel wall that help to propel faeces through the digestive system can become weaker with increasing age. This means that this is a problem in older people.

Eating a lot of fibre and, equally importantl­y, drinking enough fluids can help with this, along with regular exercise which some older people with arthritis can find difficult.

Senna works by stimulatin­g the muscle of the bowel, but this can result in the bowel completely emptying, meaning there is nothing to pass the following day.

This can mean some people feel they then need to take another dose, but repeated use can lead to the muscle becoming weaker, which is why they should not be used regularly.

The reduced appetite that many older people have can also make it difficult to eat enough fibre, even if you try hard to eat a healthy diet, so the best way of tackling constipati­on can be medicines that bulk up the stools, such as lactulose, Movicol or Fybogel, which are available on prescripti­on from your GP.

Unlike senna, which produces a motion in about 12 hours, these can take a couple of days to take effect. This can make some people think they have not worked, so you do need to be patient.

You also need to take this regularly, every day. Because they do not stimulate the bowel muscle, this is quite safe.

 ?? ??
 ?? ??

Newspapers in English

Newspapers from United Kingdom